Menopause and APS

I am a APS sufferer diagnosed in 2008. I am now 49 and been confirmed that I am going through the Menopause. Please can anyone out there tell me if their symptoms with APS are becoming worse. I have more headaches, memory loss, tearful, no energy, very tired, feel so sick, waiting for it to improve. I am on Clexane 120mg daily for life, blood pressure pills and Cholesterol medicine. Just wondered if the Menopause was to blame or a bit of both!!!

6 Replies

oldestnewest
  • Hi Julie-Anne,

    Ditto ditto and ditto to everything you wrote....even on the same meds. My APS kicked off big time in 2008, but I wasn't diagnosed till last year, but the first DVT I had was immediately after the birth of my second son. Obviously full of raging hormones both then and at menopause, so I suspect there may be a link.

    I am one of the very lucky people who has never had to endure the heartbreak of miscarriage, but both of my pregnancies were almost as if I was allergic to pregnancy - including prolonged periods in hospital on bed rest, and pre-eclampsia for both resulting in early inductions both times.

    I believe I have read that generally APS is not linked to hormones but I wonder if it's one of those things that is peculiar to just a small group - all of us have been cursed with a visit to the 'Lucky Dip Bucket' containing our own individual mix of symptoms!

    Take care, Yours hormonally, Larraine x

  • Hi Julie-Anne, I am on Clexane for life as confirmed by Prof Khamashta at St Thomas' just a month ago. I questioned it too, and it's true to say it will depend on how we get along over the years, but I am sure there are people who stay on it for years without complications.

    I have been prescribed Vitamin D with calcium - this is to protect against osteoporosis, and because I cannot go out in the sun (one of my wonderful symptoms). I also take (not prescribed but with my GPs approval) Omega 3 fish Oil capsules because they support brain health....and I'll try anything to lift the fog!

    I don't drink very much at all - as little as two glasses of wine per month, but that is personal taste, as I've never liked it much.

    By the way, I was on Warfarin after one DVT and I was SOOOO ill on that. The Clexane made me feel so much better, but I still have all the problems with APS like constant pain, fatigue and foggy brain but all in all, I feel better than I did, if that makes sense.

    Take care, Larraine x

  • Hi Julie - Im sorry you are feeling so rough. This is the $64,000 question (always wondered who came up with that amount!). I think the menopause can cause all sorts of problems so I think its important that you talk to your APS doctor about what treatment you can have to help ease you through this period. If you are on clexane I think there are things you can have so it may be worth asking but you will need somebody who really understands the condition well.

    Its also possible that you need to have your APS reviewed thoroughly again because of the menopause to make sure that your dose of clexane is appropriate. I am on Fragmin and have been for 18 months now. I am on HRT patches and this is with the blessing of Prof Hughes and my gyny as they say Im quite safe while on Fragmin. If your quality of life is so bad you sometimes have to make balanced decisions. Talk to your Doctors to see if yours can be improved. You should not be suffering like this. Keep us updated how you are getting on. x

  • Hi Julie Anne, I am coming up to 51 and swear hormone shifts are effecting me. I am getting some massive headaches, odd digestive symptoms, more painful periods and my INR swings like a pendulum which it never did up to about 18 months ago.

    I have not heard of fragmin causing symptoms but I do know cholesterol and bp meds can have some horrid side effects. Have you talked to your GP about these meds as there may be other makes with less side effects.

    I would take a guess that all you have going on mixed together are effecting you.

  • Yes I am 49, I am getting more headaches, my digestive system sometimes plays havoc days go by before any movement then other days cant stop going. !!!! I must admit I have just ended a very stressful 10 year relationship which has left me scarred and disturbed. I think stress is a killer so maybe things will calm down and improve soon. I am very tearful and extremely low but put that down to the menopause. My APS symptoms are becoming worse which are really lowering me. I am usually a positive person but just lately my symptoms are really getting to me. I have got tremendous pain in my left shoulder for over a year now which I could cope with but had a scan and now the hospital tell me its old age (49) and It is down to oesteoporosis I cant believe it I am Calcium supplements for life to avoid this because I am on Heparin injections. Oh dear I am crumbling !!!!!!!!!

  • Julie -Anne

    Dr Hughes says that hormones like oestrogen and Progesterone are influencing factors in APS. My problems have always been hormonal related and since starting warfarin in 2002 I have had none of the eye disturbances or headaches associated with blood clots. An MRI of my brain in 2009 indicated no further changes which is good news! Good luck. Are you in London? Sounds like you should request a visit to St Thomas' unit GP's can refer.

    I would support MaryF' s blog

    gemma2012

You may also like...